Wednesday, June 06, 2007

Divorce increases risk of Ritalin use, study finds

Divorce increases risk of Ritalin use, study finds

Updated Tue. Jun. 5 2007 9:07 AM ET

CTV.ca News Staff

Divorce puts children at a "significantly higher" risk of being prescribed Ritalin compared to kids whose parents don't divorce, finds new research by a University of Alberta sociologist.

Dr. Lisa Strohschein, in a study appearing in this week's issue of the Canadian Medical Association Journal, found that children whose parents divorce are nearly twice as likely to be prescribed Ritalin compared to children whose parents remain together.

Using data from the National Longitudinal Survey of Children and Youth, a study conducted in Canada from 1994 -- 2000, Strohschein examined the use of Ritalin (methylphenidate) in 4,784 children in two-biological parent households.

About 13 per cent of these children experienced the divorce of their parents during the study period. The percentage of children taking methylphenidate at any time between 1994 and 2000 was 3.3 per cent for children whose parents remained married and 6.1 per cent for children whose parents divorced during this time period.

One potential explanation for the higher use of Ritalin could be that divorce is stressful and some kids develop mental health problems and are then appropriately prescribed the drug, said Strohschein.

"But a second possibility could be that (attention deficit hyperactivity disorder) has a genetic component so the association between parental divorce and Ritalin use in children exists because parents themselves have personality features that make it less likely their marriages will last," she added.

Strohschein said there is also the very public perception that divorce is "bad" for kids, and so when children of divorce come to the attention of the health-care system -- possibly because parents anticipate their child must be going through adjustment problems -- doctors may be more likely to diagnose a problem and prescribe Ritalin.

"If this latter case is the real explanation, then there is the possibility that Ritalin is being prescribed inappropriately," she said.

 

...

No comments: